Systemic contact dermatitis to diclofenac associated with contact sensitivity to piroxicam
© Wagner and Podda; licensee BioMed Central Ltd. 2014
Published: 18 July 2014
A 15-year-old boy developed contact dermatitis after a foot injury treated with diclofenac. Two years later he ingested diclofenac p.o. for pain relief after exercise. The following day he showed a generalized eczema, fading away during the next two weeks. Subsequently paracetamol was well tolerated but had no sufficient analgetic effect. Patch testing was performed with different non-steroidal drugs (ibuprofen, acetylic acid, indometacin, celecoxib, and piroxicam) in concentrations of 1% , 5 % and 10 % diluted in petrolatum, confirming contact sensitivity to diclofenac. Piroxicam showed a positive patch test reaction, although the patient denied any former contact to the substance. Cross-reactivity can be excluded as both analgetics belong to chemically different groups of NSAID. Ibuprofen was orally exposed and well-tolerated. Recent data have demonstrated that delayed hypersensitivity reactions due to drug-specific T-cells may be subclassified by their cytokine and chemokine releasing profile evolving into different clinical manifestations. Activation of monocytes (type IVa), eosinophils (type IVb) and neutrophils (type IVd) may dominate the reaction, cyctotoxic CD4(+) or CD8(+) T-cells seem to play a part in all delayed-type reactions. As contact sensitivity to piroxicam is rarely reported, possible mechanisms are discussed.
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/4.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited. The Creative Commons Public Domain Dedication waiver (http://creativecommons.org/publicdomain/zero/1.0/) applies to the data made available in this article, unless otherwise stated.